A decade of Australian methotrexate dosing errors

Rose Cairns, Jared A. Brown, Ann Maree Lynch, Jeff Robinson, Carol Wylie, Nicholas A. Buckley

Research output: Contribution to journalArticle

11 Citations (Scopus)

Abstract

OBJECTIVE: Accidental daily dosing of methotrexate can result in life-threatening toxicity. We investigated methotrexate dosing errors reported to the National Coronial Information System (NCIS), the Therapeutic Goods Administration Database of Adverse Event Notifications (TGA DAEN) and Australian Poisons Information Centres (PICs).

DESIGN AND SETTING: A retrospective review of coronial cases in the NCIS (2000-2014), and of reports to the TGA DAEN (2004-2014) and Australian PICs (2004-2015). Cases were included if dosing errors were accidental, with evidence of daily dosing on at least 3 consecutive days.

MAIN OUTCOME MEASURES: Events per year, dose, consecutive days of methotrexate administration, reasons for the error, clinical features.

RESULTS: Twenty-two deaths linked with methotrexate were identified in the NCIS, including seven cases in which erroneous daily dosing was documented. Methotrexate medication error was listed in ten cases in the DAEN, including two deaths. Australian PIC databases contained 92 cases, with a worrying increase seen during 2014-2015. Reasons for the errors included patient misunderstanding and incorrect packaging of dosette packs by pharmacists. The recorded clinical effects of daily dosage were consistent with those previously reported for methotrexate toxicity.

CONCLUSION: Dosing errors with methotrexate can be lethal and continue to occur despite a number of safety initiatives in the past decade. Further strategies to reduce these preventable harms need to be implemented and evaluated. Recent suggestions include further changes in packet size, mandatory weekly dosing labelling on packaging, improving education, and including alerts in prescribing and dispensing software.

Original languageEnglish
Pages (from-to)384.e1-384.e6
Number of pages1
JournalThe Medical journal of Australia
Volume204
Issue number10
DOIs
Publication statusPublished - 6 Jun 2016

Fingerprint

Methotrexate
Information Centers
Poisons
Information Systems
Product Packaging
Databases
Medication Errors
Pharmacists
Software
Safety
Education
Therapeutics

Cite this

Cairns, R., Brown, J. A., Lynch, A. M., Robinson, J., Wylie, C., & Buckley, N. A. (2016). A decade of Australian methotrexate dosing errors. The Medical journal of Australia, 204(10), 384.e1-384.e6. https://doi.org/10.5694/mja15.01242
Cairns, Rose ; Brown, Jared A. ; Lynch, Ann Maree ; Robinson, Jeff ; Wylie, Carol ; Buckley, Nicholas A. / A decade of Australian methotrexate dosing errors. In: The Medical journal of Australia. 2016 ; Vol. 204, No. 10. pp. 384.e1-384.e6.
@article{f24a587340114219a2afa83cfcd01447,
title = "A decade of Australian methotrexate dosing errors",
abstract = "OBJECTIVE: Accidental daily dosing of methotrexate can result in life-threatening toxicity. We investigated methotrexate dosing errors reported to the National Coronial Information System (NCIS), the Therapeutic Goods Administration Database of Adverse Event Notifications (TGA DAEN) and Australian Poisons Information Centres (PICs).DESIGN AND SETTING: A retrospective review of coronial cases in the NCIS (2000-2014), and of reports to the TGA DAEN (2004-2014) and Australian PICs (2004-2015). Cases were included if dosing errors were accidental, with evidence of daily dosing on at least 3 consecutive days.MAIN OUTCOME MEASURES: Events per year, dose, consecutive days of methotrexate administration, reasons for the error, clinical features.RESULTS: Twenty-two deaths linked with methotrexate were identified in the NCIS, including seven cases in which erroneous daily dosing was documented. Methotrexate medication error was listed in ten cases in the DAEN, including two deaths. Australian PIC databases contained 92 cases, with a worrying increase seen during 2014-2015. Reasons for the errors included patient misunderstanding and incorrect packaging of dosette packs by pharmacists. The recorded clinical effects of daily dosage were consistent with those previously reported for methotrexate toxicity.CONCLUSION: Dosing errors with methotrexate can be lethal and continue to occur despite a number of safety initiatives in the past decade. Further strategies to reduce these preventable harms need to be implemented and evaluated. Recent suggestions include further changes in packet size, mandatory weekly dosing labelling on packaging, improving education, and including alerts in prescribing and dispensing software.",
author = "Rose Cairns and Brown, {Jared A.} and Lynch, {Ann Maree} and Jeff Robinson and Carol Wylie and Buckley, {Nicholas A.}",
year = "2016",
month = "6",
day = "6",
doi = "10.5694/mja15.01242",
language = "English",
volume = "204",
pages = "384.e1--384.e6",
journal = "Medical Journal Australia",
issn = "0025-729X",
publisher = "Australasian Medical Publishing Co. Ltd",
number = "10",

}

Cairns, R, Brown, JA, Lynch, AM, Robinson, J, Wylie, C & Buckley, NA 2016, 'A decade of Australian methotrexate dosing errors' The Medical journal of Australia, vol. 204, no. 10, pp. 384.e1-384.e6. https://doi.org/10.5694/mja15.01242

A decade of Australian methotrexate dosing errors. / Cairns, Rose; Brown, Jared A.; Lynch, Ann Maree; Robinson, Jeff; Wylie, Carol; Buckley, Nicholas A.

In: The Medical journal of Australia, Vol. 204, No. 10, 06.06.2016, p. 384.e1-384.e6.

Research output: Contribution to journalArticle

TY - JOUR

T1 - A decade of Australian methotrexate dosing errors

AU - Cairns, Rose

AU - Brown, Jared A.

AU - Lynch, Ann Maree

AU - Robinson, Jeff

AU - Wylie, Carol

AU - Buckley, Nicholas A.

PY - 2016/6/6

Y1 - 2016/6/6

N2 - OBJECTIVE: Accidental daily dosing of methotrexate can result in life-threatening toxicity. We investigated methotrexate dosing errors reported to the National Coronial Information System (NCIS), the Therapeutic Goods Administration Database of Adverse Event Notifications (TGA DAEN) and Australian Poisons Information Centres (PICs).DESIGN AND SETTING: A retrospective review of coronial cases in the NCIS (2000-2014), and of reports to the TGA DAEN (2004-2014) and Australian PICs (2004-2015). Cases were included if dosing errors were accidental, with evidence of daily dosing on at least 3 consecutive days.MAIN OUTCOME MEASURES: Events per year, dose, consecutive days of methotrexate administration, reasons for the error, clinical features.RESULTS: Twenty-two deaths linked with methotrexate were identified in the NCIS, including seven cases in which erroneous daily dosing was documented. Methotrexate medication error was listed in ten cases in the DAEN, including two deaths. Australian PIC databases contained 92 cases, with a worrying increase seen during 2014-2015. Reasons for the errors included patient misunderstanding and incorrect packaging of dosette packs by pharmacists. The recorded clinical effects of daily dosage were consistent with those previously reported for methotrexate toxicity.CONCLUSION: Dosing errors with methotrexate can be lethal and continue to occur despite a number of safety initiatives in the past decade. Further strategies to reduce these preventable harms need to be implemented and evaluated. Recent suggestions include further changes in packet size, mandatory weekly dosing labelling on packaging, improving education, and including alerts in prescribing and dispensing software.

AB - OBJECTIVE: Accidental daily dosing of methotrexate can result in life-threatening toxicity. We investigated methotrexate dosing errors reported to the National Coronial Information System (NCIS), the Therapeutic Goods Administration Database of Adverse Event Notifications (TGA DAEN) and Australian Poisons Information Centres (PICs).DESIGN AND SETTING: A retrospective review of coronial cases in the NCIS (2000-2014), and of reports to the TGA DAEN (2004-2014) and Australian PICs (2004-2015). Cases were included if dosing errors were accidental, with evidence of daily dosing on at least 3 consecutive days.MAIN OUTCOME MEASURES: Events per year, dose, consecutive days of methotrexate administration, reasons for the error, clinical features.RESULTS: Twenty-two deaths linked with methotrexate were identified in the NCIS, including seven cases in which erroneous daily dosing was documented. Methotrexate medication error was listed in ten cases in the DAEN, including two deaths. Australian PIC databases contained 92 cases, with a worrying increase seen during 2014-2015. Reasons for the errors included patient misunderstanding and incorrect packaging of dosette packs by pharmacists. The recorded clinical effects of daily dosage were consistent with those previously reported for methotrexate toxicity.CONCLUSION: Dosing errors with methotrexate can be lethal and continue to occur despite a number of safety initiatives in the past decade. Further strategies to reduce these preventable harms need to be implemented and evaluated. Recent suggestions include further changes in packet size, mandatory weekly dosing labelling on packaging, improving education, and including alerts in prescribing and dispensing software.

UR - http://www.scopus.com/inward/record.url?scp=85015601694&partnerID=8YFLogxK

U2 - 10.5694/mja15.01242

DO - 10.5694/mja15.01242

M3 - Article

VL - 204

SP - 384.e1-384.e6

JO - Medical Journal Australia

JF - Medical Journal Australia

SN - 0025-729X

IS - 10

ER -

Cairns R, Brown JA, Lynch AM, Robinson J, Wylie C, Buckley NA. A decade of Australian methotrexate dosing errors. The Medical journal of Australia. 2016 Jun 6;204(10):384.e1-384.e6. https://doi.org/10.5694/mja15.01242